Colorado, 2001

Heavy Snow in Colorado, March 16 to 17, 2001

March 16 to 17, 2001 · NWS PUB · 3 events in 3 counties and zones

3 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 16, 2:32 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 16, 2:32 PM MST, 1 hour 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
232 PM MST FRI MAR 16 2001

MAJOR SNOW FORECAST CHALLENGES FOR LATE TNGT-SAT WITH SOME
INCONSISTENT MODEL RUNS.

CURRENTLY/MODELWISE: LATEST WATER VAPOR IMAGERY/RUC 400MB ANALYSES
SHOWED 85-105KT N-S ALIGNED JET CORE DIGGING THROUGH ERN NV AND SEEMS
TO LINE UP WELL WITH JET ON WATER VAPOR IMAGERY. ASSOCIATED STRONG
SHORTWAVE TROUGH NOW MIGRATING MORE S THAN SE-E. BAROCLINIC LEAF
CLOUD STRUCTURE TRYING TO FORM OUT IN THE GREAT BASIN PER IR IMAGERY.
EARLY AFTN LAPS SOUNDING SHOWING STILL RELATIVELY DRY AIR MASS BELOW
500MB. KALS(7,541) AND KLXV(10,152) DEW POINTS ONLY RUNNING 6-
10F...SO ITS GOING TO TAKE AWHILE TO SATURATE THE LOW LEVELS. SFC
HIGH STILL PARKED IN THE UPPER MIDWEST WITH RIDGING INTO THE SRN
PLAINS. SFC FLOW SE-ELY ACROSS ERN CO IN RESPONSE TO DEN CYCLONE.

ETA/NGM HAVE SIGNIFICANTLY DEVIATED FROM PREVIOUS RUNS WITH THE LOW
TRACK AND STRENGTH FOR TNGT-SAT. IT IS NOW STRONGER AND TRACKS LOW
ACROSS 4-CORNERS BY EARLY SAT AM...THEN ACROSS NRN NM.  DPROG/DT ON
ETA IS DRASTICALLY DIFFERENT...WHILE AVN IS DEAD ON WITH PREVIOUS
12-36HR FORECASTS(TNGT-SAT).  18Z/16 MESO-ETA IS FAIRLY CLOSE TO
12Z/16 ETA RUN THROUGH 15Z/SAT...BUT NOW TRENDING FURTHER S IN WRN
NM LATE SAT AM/AFTN. MM5 STILL STICKING WITH THE MOST FURTHEREST W/S
TRACK WHICH DROPS INTO ALONG AZ/NM BORDER ON SAT.  THE TRACK...
STRENGTH...AND LENGTH OF OCCURRENCE IS VERY CRITICAL FOR SNOW QPF.
ANY CHANGE WILL EITHER INCREASE OR DECREASE SNOW AMOUNTS.

HPC GOING WITH A ETA/AVN BLEND...WHICH THE TWO MODELS ARE AT ODDS.
IF THE AVN/MM5 ARE CORRECT...WILL STRUGGLE TO SEE HEAVY SNOW.  HPCS
QPF IS A VERY BROAD .25-.50 INCH ACROSS SRN CO TNGT-SAT. HPC HAS A
LOW RISK SNOW EVENT ALONG THE FOOTHILLS TNGT...THEN LOW RISK FOR SERN
CO MTNS/PLAINS ON SAT.  ETA SNOW ALGORITHM KICKS OUT 4-7 INCHES TNGT
THEN ANOTHER 4-6 INCHES ON SAT FOR THE SERN CO MTNS AND PLAINS.  THIS
IS SUCH A DRASTIC CHANGE FROM PREVIOUS RUNS AND OTHER MODELS. ETA DID
A HORRIBLE JOB ON LAST WEEKENDS 12 SNOWFALL...SO AM VERY SUSPICIOUS
OF THE ETA LATELY.  WILL HAVE TO GO WITH THE ETA/HPC...SO THERE IS
FORECAST CONTINUITY IN SRN CO.

TNGT-SAT: 500/700MB LOW PROGGED TO TRACK ACROSS 4-CORNERS LATE TNGT
INTO SAT AM.  PRETTY GOOD OROGRAPHIC ASCENT MOIST INFLOW(10-20KTS)
TO THE ERN SAN JUANS TNGT...BUT SHUTSDOWN TOWARDS EARLY SAT AM AS
CIRCULATION IS NEAR OR GOES DIRECTLY OVER THE MTNS TAKING OUT THE
OROGRAPHIC EQUATION.  400MB DIV PROGGED...ALONG WITH DIFFLUENT FLOW
PATTERN AHEAD OF THE LOW...TO DEVELOP OVER S CNTRL CO LATER TNGT
ENHANCING THE VERTICAL MOTION.  MID-LEVEL LAPSE RATES PROGGED TO BE
6.5-7.5 C/KM WITH COLDEST MID-LEVEL CORE MOVING INTO NM.  AFTER CORD
WITH GJT...WILL GO WITH SNOW/BLOWING SNOW ADVISORY(4-8 WITH LOCALLY
HIGHER AMOUNTS) TNGT-SAT AM FOR ERN SAN JUAN MTNS. SURFACE LOW SHOULD
BE IN NM WITH S-SELY LOW LEVEL FLOW INTO THE SAN LUIS VALLEY.  PLAN
TO GO WITH A SNOW/BLOWING SNOW ADVISORY(3-6 WITH LOCALLY HIGHER
AMOUNTS) FOR SAN LUIS VALLEY TNGT-SAT AM.

FOR THE SERN CO MTNS/PLAINS IS THE BIGGEST UNCERTAINTY OF THEM
ALL.   MODEL SOUNDINGS...EVEN ON THE ETA...NEVER DEVELOP A DEEP ELY
UPSLOPE FLOW.  THE E-SELY FLOW PROGGED IS ABOUT 1-2K FT AGL DEEP
THROUGH THE LIFESPAN OF THE POTENTIAL EVENT.  ABOVE THIS FLOW...
IS MAINLY SLY.  UNLESS WE CAN GET SOME STRONG CONVECTIVE SNOW BURSTS
OVER THE SERN CO MTNS...THE HEAVY SNOW THREAT IS MINIMAL ABOVE 7-8K
FT MSL.  THE OTHER THING THAT RAISES MY EYEBROW IS ALL THE LOW/MID
LEVEL WAA...OR ISENTROPIC UPGLIDE(BASICALLY THE SAME THING)...IS JUST
TO THE S OF SRN CO...EVEN ON THE ETA.  THERE IS SOME 400MB DIV AND
DIFFLUENT FLOW PROGGED OVER SERN CO LATE TNGT-SAT AM.  IF THE NEW
MESO-ETA IS CORRECT MOST OF THE DEEP SYNOPTIC SCALE ASCENT IS GONE BY
SAT AFTN. GIVEN HPC GUIDANCE AND THERE IS STILL MUCH UNCERTAINTY ON
WHAT WILL TRANSPIRE...PLAN HERE IS TO ISSUE A WINTER STORM WATCH FOR
SERN CO MTNS/PLAINS FOR THE...POTENTIAL...POSSIBLE...6 OR MOVE SE
PLAINS AND 8 SE MTNS MAYBE.  A WATCH DOESNT NECESSARILY MEAN THE
EVENT WILL OCCUR...BUT THERE IS A POSSIBILITY OF OCCURRENCE.  THIS
WILL GIVE EVE/MID SHIFT ONE MORE MODEL RUN TO SEE THE DIFFERENCE...
OR CONTINUITY...DURING THAT RUN TO EITHER...KILL WATCH...DROP TO
ADVISORY...OR ISSUE WARNING.  MOS TEMPS ARE FAIRLY CLOSE TNGT-SAT...
BUT MAV POPS LOWER DUE TO FURTHER W/S TRACK.  PLAINS FWC TEMPS OR
POPS IS WAY OFF.  HAVE NEVER SEEM 15-20 TEMP RISES WITH E WIND AND
CAT PRECIPITATION.  WILL PLAY COOLER TEMPS...SINCE GOING WITH FAIRLY
HIGH POPS(60-70%).

PLAN TO HOLD OFF ON NAY HEADLINES FOR UPPER AR RIVER VALLEY/CNTRL
MTNS.

SAT NGT-SUN NGT: MOST OF THE POTENTIAL ACTION SHOULD BE DONE BY LATE
SAT AFTN.  TEMPS SAT NGT-SUN NGT WILL DEPEND ON ANY SNOW COVER.  NW
FLOW CHINOOK DEVELOPS SUN AFTN.  WILL TREND TOWARDS WARMER TEMPS.
STAYED CLOSE TO MOS TEMPS.

.PUB...SNOW/BLOWING SNOW ADVISORY...60/61(ERN SAN JUAN MTNS)...TNGT-
        SAT AM.
       SNOW/BLOWING SNOW ADVISORY...62<64(SAN LUIS VALLEY)...TNGT-
        SAT AM.
       WINTER STORM WATCH...65<81(SERN CO MTNS/PLAINS)...LATE TNGT-
        SAT.

METZE

In the hours before

Special weather statement, Mar 16, 11:13 AM MST, 4 hours 47 minutes before
COZ058>081-162015-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1113 AM MST FRI MAR 16 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

AN UPPER LEVEL STORM SYSTEM WAS RAPIDLY MOVING THROUGH THE GREAT
BASIN LATE THIS MORNING AND EARLY AFTERNOON.  LATEST WEATHER MODELS
ARE NOW STRENGTHENING THIS STORM SYSTEM...OVER SOUTHERN COLORADO AND
NORTHERN NEW MEXICO...LATE TONIGHT THROUGH SATURDAY MORNING.  THE
STORM SYSTEM IS FORECAST TO MOVE INTO SOUTHERN NEW MEXICO SATURDAY
AFTERNOON AWAY FROM SOUTHERN COLORADO.

THE TRACK AND SPEED OF THIS POTENTIAL LATE WINTER STORM IS CRITICAL
FOR THE PRODUCTION OF HEAVY SNOW...ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.  ANY DEVIATION FROM THE TRACK COULD MEAN MORE OR
LESS SNOWFALL.  IF THE STORM TRACKS ALONG THE COLORADO NEW BORDER...
HEAVY SNOW WILL BE LIKELY FOR THE SOUTHEAST COLORADO MOUNTAINS AND
PLAINS.  HOWEVER IF THE STORM TRACKS FURTHER SOUTH...INTO NEW
MEXICO...THE HEAVY SNOW THREAT DIMINISHES.   THE BEST WINDOW FOR SNOW
TO DEVELOP...ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...IS BETWEEN
900 PM TONIGHT THROUGH AT LEAST NOON ON SATURDAY.

PEOPLE LIVING,...OR PLANNING TO TRAVEL...ACROSS SOUTHERN COLORADO...
TONIGHT AND SATURDAY...SHOULD REMAIN WEATHER ALERT FOR THE POSSIBLE
ISSUANCE OF A WATCH...WARNING...OR ADVISORY AROUND 300 PM TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern San Juan Mountains

When
March 16, 4:00 PM MST to March 17, 10:00 AM MST
Where
Eastern San Juan Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

An upper level storm system generated a few bands of heavy snow accumulation over parts southern Colorado. Most area in the mountains and adjacent high valleys and plains had 2 to 5 inches of snow...but some of the heavier snow totals include: 7 inches at Nathrop in Chaffee county...8 inches at Coaldale in Fremont county...in Custer county...up to 10 inches 7 to 10 miles west of Westcliffe...and in in Mineral county the Wolf Creek Ski area picked up 15 inches of snow.

Heavy Snow, Western Fremont and Northern Custer Counties

When
March 16, 4:00 PM MST to March 17, 10:00 AM MST
Where
Western Fremont and Northern Custer Counties forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy Snow, Upper Arkansas River Valley/Salida and Vicinity

When
March 16, 4:00 PM MST to March 17, 10:00 AM MST
Where
Upper Arkansas River Valley/Salida and Vicinity forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236359, 5236428, 5236429.